Indiana, 2011Flash Flood in Indiana, March 12 to 14, 2011
March 12 to 14, 2011 · NWS IND · 1 event in 1 county or zone
High water on the White River in western Daviess County caused a break in the Unit 8 Bennington levee, west of the town of Washington. Around 49 homes had to be evacuated in and near the town of Maysville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High water on the White River in western Daviess County caused a break in the Unit 8 Bennington levee, west of the town of Washington. Around 49 homes had to be evacuated in and near the town of Maysville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 12, 2:08 AM EST, 7 minutes earlier.
Area forecast discussion, Mar 12, 2:08 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
208 AM EST SAT MAR 12 2011
.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW
&&
.SYNOPSIS...LOW PRESSURE WILL SWEEP THROUGH THE GREAT LAKES TODAY
AND PUSH A DRY COLD FRONT ACROSS INDIANA. NO PRECIPITATION IS
EXPECTED WITH THE FRONTAL PASSAGE...HOWEVER GUSTY WINDS WILL
PERSIST IN THE WAKE OF THE FRONT.
DRY WEATHER IS EXPECTED FOR THE REST OF THE WEEKEND AS HIGH
PRESSURE SETTLES ACROSS THE GREAT LAKES AND PROVIDES A COOL BUT
DRY NORTHEAST FLOW BY MONDAY.
A SERIES OF FRONTS WILL MOVE THROUGH THE AREA FROM THE MIDDLE TO
THE END OF NEXT WEEK...BRINGING CHANCES FOR RAIN.
&&
.NEAR TERM /TODAY/...
SURFACE ANALYSIS EARLY THIS MORNING SHOWS A COLD FRONT OVER
CENTRAL WISCONSIN AND WESTERN ILLINOIS...EXTENDING FROM LOW
PRESSURE JUST WEST OF LAKE SUPERIOR. ONLY A FEW CLOUDS WERE FOUND
AHEAD OF THE FRONT AND RADAR MOSAICS WERE ECHO FREE.
TIME SECTIONS AND FORECAST SOUNDINGS SHOW A DRY COLUMN ACROSS
INDIANA WITH STRONG SUBSIDENCE IN PLACE IN THE WAKE OF THE FRONT.
HOWEVER BOTH THE NAM AND GFS SHOW A 40+ KNT 850 LLJ IN THE WAKE OF
THE FRONT. WITH EXPECTED MIXING THIS AFTERNOON SOME GUSTY WINDS
ARE EXPECTED. ONGOING FORECAST HANDLES THIS WELL.
CU RULE REMAINS POSITIVE...THUS EXPECT ONLY A FEW PASSING HIGH
CLOUDS AS SEEN ON SATELLITE PICTURES. THUS PARTLY CLOUDY SHOULD
WORK WELL. 850MB SURFACE SHOWS GOOD COLD AIR ADVECTION IN THE WAKE
OF THE FRONT THUS WILL LEAN COOLER THAN THE MAVMOS FOR HIGHS
TODAY.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
MODELS REMAIN IN PRETTY GOOD AGREEMENT DURING THIS PERIOD AND HAVE
USED A BLEND. MAIN FORECAST CHALLENGE WILL BE TEMPS.
QUICK FLOW ALOFT WILL KEEP SEVERAL PASSING DISTURBANCES PUSHING
NEAR INDIANA DURING THE PERIOD....HOWEVER A LACK OF MOISTURE WILL
PREVENT ANY PRECIPITATION. FORECAST SOUNDINGS AND TIME HEIGHTS
CONTINUE TO SHOW A DRY COLUMN WITH SUBSIDENCE.
WEAK COLD AIR ADVECTION IS EXPECTED TO CONTINUE TONIGHT...AND WITH
ONLY SOME THIN...HIGHER CLOUDS EXPECT GOOD COOLING. THUS WILL LEAN
CLOSER TO THE COLDER MAVMOS FOR LOWS.
850MB TEMPS ON SUNDAY REMAINS AROUND 0C ON SUNDAY...AND TIME
HEIGHTS TRY TO INTRODUCE SOME TRAPPED LOWER LEVEL
MOISTURE. CONFIDENCE IN THIS FEATURE IS LOW CONSIDERING THE COOL
AND DRY NORTH FLOW EXPECTED ON SUNDAY AS HIGH PRESSURE CONTINUE TO
MOVE THROUGH THE GREAT LAKES. WILL LEAN CLOSER TO THE WARMER
MAVMOS FOR SUNDAY HIGHS.
AS THE HIGH DRIFTS EAST ON SUNDAY NIGHT AND MONDAY...COOL BUT DRY
NE WINDS WILL PROVIDE LITTLE CHANGE IN THE 850MB TEMPS. THUS WILL
LEAN TOWARD EXPECTED PERSISTENCE FOR SUNDAY NIGHTS LOWS AND
MONDAYS HIGHS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD.
MODELS STILL STRUGGLING WITH TIMING OF WAVES AND HOW MUCH MOISTURE
WILL BE AVAILABLE TO THE SYSTEMS. UPPER RIDGING IS STILL TRYING TO
BUILD IN BY THE END OF THE PERIOD BUT UNTIL THEN THE UNCERTAINTIES
INVOLVED IN THE SOMEWHAT ZONAL FLOW LEADS TO A LOW CONFIDENCE
EXTENDED FORECAST. WILL BLEND CONTINUITY WITH HPC FORECASTS.
DID ADD A CHANCE OF RAIN TO TUESDAY NIGHT AS MODELS DO AGREE ON A
FASTER TREND. OTHERWISE LEFT POPS ALONE FOR WEDNESDAY AND WEDNESDAY
NIGHT WITH FRONTS MOVING THROUGH. FRONTS MAY HANG AROUND FOR
THURSDAY AND FRIDAY AS WELL...BUT THERE ARE QUESTIONS WITH MOISTURE
AVAILABILITY. THEREFORE DECIDED TO LEAVE THURSDAY AND FRIDAY DRY.
&&
.AVIATION /DISCUSSION FOR THE 120600Z TAFS/...
SHORT RANGE MODEL DATA SUGGEST THE TOP OF THE DEVELOPING NOCTURNAL
INVERSION IS PROBABLY AROUND 010 AT THIS TIME...AND SHOULD CONTINUE TO
RISE OVERNIGHT AS INVERSION DEEPENS. PROFILER DATA INDICATE A RIBBON
OF 45-55 KT WINDS ACROSS SOUTHERN ILLINOIS/SOUTHWEST INDIANA ABOVE
THIS INVERSION. STRONG POTENTIAL FOR LOW LEVEL WIND SHEAR OVERNIGHT
INTO THE MID MORNING HOURS ON SATURDAY...WHEN NOCTURNAL INVERSION
SHOULD BREAK UP.
MAY BEGIN TO SEE SOME SURFACE WINDS APPROACH/EXCEED 15 KTS AFTER
120800Z...WITH STRONGER POTENTIAL FOR SURFACE GUSTS AROUND 25 KTS BY
THE LATE MORNING HOURS ON SATURDAY. SURFACE WIND HEADINGS GENERALLY
200-230 OVERNIGHT...VEERING TO 240-270 BY LATE SATURDAY MORNING.
OTHERWISE...COULD BE SOME LIMITED CLOUD DEVELOPMENT AROUND 040
TOWARDS MIDDAY ON SATURDAY. NO VISIBILITY RESTRICTIONS EXPECTED
THROUGH 121800Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....50
AVIATION...JAS
Hazardous weather outlook, Mar 11, 3:47 PM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EST FRI MAR 11 2011
INZ021-030-031-036>042-045>049-052-054>057-062>065-072-122100-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
347 PM EST FRI MAR 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS WILL GUST TO AROUND 35 MPH ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051-053-060-061-067>071-122100-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-
GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
347 PM EST FRI MAR 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
FLOODING WILL CONTINUE ALONG AREA RIVERS AND SOME STREAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS WILL GUST TO AROUND 35 MPH ON SATURDAY.
FLOODING WILL CONTINUE ALONG AREA RIVERS AND SOME STREAMS. SEE
THE LATEST HYDROLOGIC STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Flash Flood, Daviess
- When
- March 12, 2:15 AM EST to March 14, 12:29 PM EST
- Where
- Daviess County, 0.46 mi ESE of Maysville to 1.09 mi SSW of Graham
- Cause
- Dam / Levee Break
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.647, -87.213
An emergency management official reported a break on the Unit 8 Bennington levee on the White River, northwest of Washington. At least 49 homes, around U.S. Highways 150 and 50 near Maysville, in Daviess County were evacuated and about 8,000 acres were under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows in Washington, March 12 to 23, 2011$105,000 · 2 events
- Flooding in South Dakota, March 12 to 18, 2011$5,000 · 3 events
- Flooding in South Dakota, March 12 to 15, 20113 events
- Flash Flood and Flooding in Montana, March 12 to 20, 20113 events
- Wildfire in Arkansas, March 12 to 14, 20112 events
- Strong Wind in Illinois, March 12, 2011$2,000 · 1 event
- Flood in Nebraska, March 12, 20111 event
- Flood in Indiana, March 12 to 14, 20111 event
- Coastal Flood in District of Columbia, March 12, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295104.